COVID-19 Resource Center

Review the latest information on visitor policies, safety procedures, vaccines, and more in the COVID-19 Resource Center.

A closeup shot of a person's forearm with their hand, which looks somewhat red and irritated, spreading white lotion on it.
A closeup shot of a person's forearm with their hand, which looks somewhat red and irritated, spreading white lotion on it.

How Cancer Treatment Impacts Your Skin and Nails

Tips for Protecting Your Protective Layers

Cancer treatments like chemotherapy, immunotherapy, targeted therapy and radiation can cause side effects like bruising, nausea and fatigue. They can also cause changes to your skin and nails.

One of the biggest side effects on the skin from cancer treatment is dry, says Jennifer N. Choi, MD, chief of Oncodermatology at Robert H. Lurie Comprehensive Cancer Center at Northwestern Medicine. Dr. Choi is a dermatologist at Northwestern Medicine, and she focuses on skin care during cancer treatment, as well as melanoma and other non-melanoma skin cancers.

"Even though dry skin sounds like it's not that big of a deal, it can become a huge deal because it can lead to itching, inflammation and rashes," she says, adding that there are many different kinds of rashes. "Our job when we see patients who develop a rash from cancer treatment is to figure out what's causing it, what kind of rash it is, and if cancer treatment can be continued or needs to be stopped."

Common rashes from cancer treatments include:

  • Papulopustular eruption: This rash looks and acts like acne (with pimples and pustules) but it's not acne. It typically appears on your face, chest or upper back. According to Dr. Choi, it is a common side effect of epidermal growth factor receptor (EGFR) inhibitors, which are used to treat colon, lung, and head and neck cancers. 
  • Radiation dermatitis: A rash caused by radiation therapy on the area of your skin that is radiated.
  • Radiation recall: A burn-like rash that occurs in an area of previous radiation that can be caused by taking a medication, such as chemotherapy or an antibiotic, after completing radiation therapy.
  • Hand-foot syndrome: Typically caused by chemotherapy, this rash shows up as redness and swelling on the palms of your hands and the soles of your feet. It can be associated with tenderness or itching, and can cause your skin to blister.

If you develop a rash while undergoing cancer treatment, let your care team know as soon as possible. Some rashes can be a sign of an allergic reaction to a medication and may require immediate medical attention.

Caring for Your Skin 

According to Dr. Choi, the best piece of advice about protecting your skin during cancer treatment is to follow care recommendations for sensitive and dry skin care.

"I recommend to all my patients that they switch immediately to fragrance-free products, as well as gentle and hydrating products," she says. "That means generally avoiding antibacterial soaps as they are notorious for drying out the skin and sometimes causing dermatitis. It also means using moisturizer daily to protect your skin barrier, not just when you are feeling dry."

More tips from Dr. Choi include:

  • When it comes to moisturizing dry skin, a cream is better than a lotion; and a lotion is better than a gel. 
  • Keep your moisturizing cream in the refrigerator. The cold temperature will help relieve itchy skin.
  • Stick to fragrance-free detergents and dryer sheets for your clothing and bedding.
  • If your skin is inflamed, you can try an over-the-counter product with hydrocortisone to reduce the inflammation.
  • If your skin is itchy, you can try an over-the-counter product with pramoxine hydrochloride or menthol — anti-itch ingredients.
  • Be careful about using over-the-counter antibiotics such as Neosporin. You can develop an allergy to these products, which will make the area worse.

If you think something's infected, swollen, painful or extremely itchy, seek medical care as soon as possible.

Sun Protection Tips

Most cancer treatments increase your skin's sensitivity to the sun. In addition to wearing a hat and sunglasses, and staying in the shade, Dr. Choi advises using sunscreen daily with a sun protection factor (SPF) of at least 30. She says that people with sensitive skin tend to tolerate mineral sunscreens best.

"Mineral sunscreens are the ones that contain zinc oxide or titanium dioxide," Dr. Choi explains. "People often think, 'Oh, those are the greasy or thick sunscreens.' That is no longer true. There are wonderful products now available that rub in easily and don't leave a white cast."

Caring for Your Nails

Fingernail and toenail changes are also a common side effect of cancer treatment, especially for people who are being treated with taxanes, a type of chemotherapy that's often used to treat breast cancer.

"Taxanes are known for causing lifting of the nails from the nail beds," says Dr. Choi. "Once patients are done with chemotherapy, their nails usually heal. The detached nail will slowly grow out while attached nail will take its place, which takes about six months."

Occasionally, inflammation can cause scarring of the nail bed. The scarring can lead to permanent damage, such as ridges, lumps and bumps, or lifting of the nail where it didn't reattach. Another thing to watch out for is an infection around the nail, which is called paronychia. To avoid infection, there are some simple measures you can take:

  • Keep your nails short and clean.
  • Wear gloves while doing household chores, such as dish washing, gardening or cleaning the floor.
  • Avoid getting professional manicures and pedicures.
  • Do not trim your cuticles or use a cuticle remover.
  • Avoid biting or picking at your nails.
"Most patients who are undergoing cancer treatment will develop at least one skin or nail side effect," says Dr. Choi. "So just be aware that it is common and that you can get medical help. You don't have to just live with it."

Featured Experts

Jennifer N. Choi, MD
Rated 5.0 1655 Ratings